Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 209, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2001, 11:16 PM CDT for Pottawatomie County, Riley County, Wabaunsee County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2001, 11:16 PM CDT (04:16 UTC)
- Expired
- Sep 23, 2001, 12:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 11:20 PM CDT | Thunderstorm Wind 52 E | Westmoreland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
653
WUUS53 KTOP 230416
SVRTOP
KSC149-161-197-230500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1116 PM CDT SAT SEP 22 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL MIDNIGHT CDT
* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTHWEST OF WHEATON TO
MANHATTAN...OR FROM 22 MILES NORTHEAST OF MANHATTAN TO MANHATTAN...
MOVING SOUTHEAST AT 50 MPH.
* SOME LOCATIONS AFFECTED...
ST. GEORGE
ONAGA
LOUISVILLE
WAMEGO
HAVENSVILLE
BELVUE
EMMETT
MCFARLAND
ST. MARYS
PAXICO
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3950 9637 3916 9666 3906 9644 3902 9604
3951 9604What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:30 PM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, Sep 22, 3:30 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT SAT SEP 22 2001 SEVERE THUNDERSTORM POSSIBILITIES THE MAIN SHORT TERM CONCERN...THEN HOW COOL TO GO WITH TEMPERATURES OVER NEXT SEVERAL DAYS. LINGERING ELEVATED CONVECTION FROM OVERNIGHT CONVECTION CONTINUES TO SLOWLY WEAKEN WITH NOT MUCH MORE THAN SHOWERS REMAINING OVER SOUTHERN PART OF CWA. ALTHOUGH EARLIER HAD FAIRLY PRONOUNCED OUTFLOW BOUNDARY...RECENT OBSERVATIONS INDICATING NOT MUCH OF A BOUNDARY REMAINS ALTHOUGH WINDS ARE BACKED MORE TO A SOUTHEASTERLY DIRECTION AS COMPARED TO SOUTHERLY WINDS FARTHER WEST OVER CENTRAL KS. SURFACE TROUGH STILL WELL TO THE WEST...RUNNING FROM BETWEEN GLD/HLC TO BETWEEN LBF/LXN AT 19Z WHILE INSTABILITY/MOISTURE AXIS OF 65-70 DEWPOINTS RUNNING UP THROUGH CENTER OF KS. PER SWOMCD DISCUSSION... STRONG TO POSSIBLY SEVERE THUNDERSTORMS CERTAINLY LOOKING LIKE A GOOD BET FROM SOUTH CENTRAL/SOUTHEAST NEBRASKA INTO NORTH CENTRAL AND NORTHEAST KANSAS EARLY TONIGHT AS DIGGING UPPER TROUGH...PER WATER VAPOR IMAGERY...AND SURFACE FRONT PLOUGHS INTO MOISTURE STREAMING NORTH ON GUSTY SOUTH WINDS. THUS WILL GO WITH LIKELY TO UNQUALIFIED WORDING IN ZONES AND KEEP THE MENTION OF POSSIBLY SEVERE...AT LEAST THROUGH MIDNIGHT. BEYOND TONIGHT...STRONGEST COLD FRONT OF SEASON WILL BRING FIRST REAL TOUCH OF FALL TO THE AREA THROUGH MID WEEK. OVERALL...FAVOR THE WARMER FWC GUIDANCE OVER MUCH COLDER FAN AND MAV NUMBERS. CANT BUY THE FAN/MAV NUMBERS DOWN IN THE 30S MONDAY AND TUESDAY MORNINGS AS MODELS INDICATING WILL STILL HAVE ENOUGH OF A GRADIENT/MIXING TO KEEP TEMPERATURES FROM FALLING ANY LOWER THAN THE LOWER 40S. FOR SUNDAY...TIME SECTIONS INDICATING WILL STILL HAVE CONSIDERABLE AMOUNT OF MOISTURE IN BOUNDARY LAYER WITH BROKEN TO OVERCAST STRATUS LIKELY IN MORNING...GIVING WAY TO PARTLY CLOUDY SKIES IN THE AFTERNOON. PER FWC...HIGHS IN THE UPPER 60S TO AROUND 70 LOOK REASONABLE. BEYOND SUNDAY...WITH HIGH PRESSURE OVER AREA...MODELS INDICATING LOTS OF SUNSHINE LIKELY MONDAY THROUGH THURSDAY...WITH A GRADUAL WARMUP BEYOND MID WEEK. WILL KEEP A DRY FORECAST ALL THE WAY THROUGH SATURDAY FOR NOW ALTHOUGH MRF BEGINNING TO HINT AT SYSTEM POSSIBLY MOVING THROUGH RIDGE AND CREATING SHOWERS ON FRIDAY. .TOP...NONE. 38
In the hours before
Local storm report, Sep 22, 10:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 3 W MARYSVILLE KS .75 INCH HAIL
09/22/01 MARSHALL GUSTS TO 45 MPH AS WELL.Local storm report, Sep 22, 10:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM CLYDE KS .75 INCH HAIL
09/22/01 CLOUDLocal storm report, Sep 22, 10:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 PM 3 SSE MARYSVILLE KS 60 MPH TSTM GUST
09/22/01 MARSHALLLocal storm report, Sep 22, 11:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1057 PM 1 S NORWAY KS 1 INCH HAIL
09/22/01 REPUBLICLocal storm report, Sep 22, 11:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM CONCORDIA KS 1 INCH HAIL
09/22/01 CLOUDLocal storm report, Sep 22, 11:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM RANDOLPH KS 70 MPH TSTM GUST
09/22/01 RILEYThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 59 min |
| Sep 22, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| Sep 22, 9:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| Sep 22, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 52 min |
| Sep 22, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| Sep 22, 11:46 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 44 min |
| Sep 23, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 49 min |
| Sep 23, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 49 min |
| Sep 23, 12:40 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 50 min |
| Sep 23, 1:42 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.